Apr 3, 2005
What would you advise a patient with resistance to PIS and NNRTIs, cryptoccocal meningitis, CD4s of 8, a Viral Load over 100,000, off therapy for six months because of wasting that may have been caused by meds?
Resistance to all usual antivirals, Protease Inhibitors and Fuzeon.
Diflucan is no longer effective. Vfend (Voriconazole), also not effective.
Response from Dr. Sherer
I would recommend that you get together with your doctor and talk about all of your options, including the few suggestions that follow. You should understand that this answer is incomplete, as I don't have all of the information that I would need to give you an informed opinion.
Tipranavir is a new PI that is available for patients in your situation on a compassionate release basis. You should talk to your doctor about this new drug, and the possible other drugs to which you may have partial susceptibility that might be paired with it.
There is evidence, for example, that even with Fuzeon resistance, a second use with tipranavir provides some extra benefit.
Another consideration is the maintenance of partial therapy, if there are no satisfactory full regimens that you and your doctor can identify. There is a survival benefit to remaining on HAART as compared to stopping altogether, even with drug resistance.
Unfortunately, the new classes of drug, such as the other entry inhibitors, are not available now, and unlikely to be for another year or two.
As above, I urge you to talk about all of the possible outcomes for you at this time with your doctor.
Resistance so soon?
- Stinging Pain During Seroconversion
- Do People Get HIV From Sex With A Prostitute?
- Flu Symptoms After Fingering Worried I Have HIV
- Itchy Skin After Getting Head Sign Of HIV AIDS
- White Bumps On Penis After Anal Sex Worried I Have HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.